Restlessness, Agitation and Delirium
Most people will show signs of restlessness, agitation or delirium during the last few days or even weeks of their life. This can take many forms. They may have difficulty finding a comfortable position. They may pick at their clothing or blankets. You may notice them twitching, fidgeting or waving their arms. Some people seem to be reaching upwards, as if to be lifted.
Hallucinations and delirium
Delirium is a mental state where the person seems confused or dis-oriented, not recognizing the room, or familiar people. Hallucinations are common (hearing or seeing things that others do not see). Unless the visions are upsetting to the patient, nothing really needs to be done. People in the last week or so often seem to speak to relatives or friends who have already passed on. Usually these are positive and comforting exchanges. There is no need to intervene. Action is only required if the patient is at risk of causing harm, to themselves or others.
Emotionally, the patient may become irritable or paranoid. A normally calm individual may have mood swings and get quite angry.
As a family member, it can be distressing to watch a loved one behave so differently. Between 25-85% of terminally ill patients experience one or more of these symptoms, so in some ways it’s quite normal. Restlessness, agitation and delirium are often the result of organ systems, such as the kidneys, shutting down. Or dehydration as the patient loses interest in food or water. It is simply part of the last few days or weeks.
Is there suffering?
Normal or not, it is important to determine if there is suffering involved. If so, then there are several remedies to explore, depending on the cause:
Return to top
- Pain. Agitation and restlessness are common when people are in pain. For persons with dementia or people who have problems speaking, this non-verbal cue is the best way to express themselves. As a result, the first step with agitation is to look for possible causes of pain. Is there a sharp object somewhere? Twisted bedding around a foot or arm? Is there an infection? Address these possible sources of pain and see if the restlessness or agitation will go away.
- Fever. High temperatures can cause a patient to become delirious. Perhaps there is an infection that needs treating. Or the fever may just be the body fighting off the terminal condition. Ask if there are appropriate medicines you can give to bring down the fever.
- Constipation. When was the patient’s last bowel movement. The agitation could come from the discomfort of constipation. Ask what remedies would be most appropriate for your loved one’s stage of illness.
- Full bladder. When was the last urination? Is there a blockage in a catheter?
- Not enough oxygen. Shortness of breath can cause anxiety and agitation. If oxygen therapy is being used, is it set at the right level?
- Too many medications. Especially as the body slows down, it takes longer for drugs to process out. If your loved one is on several medications, there may be a build-up of toxins causing problems of their own. Now may be a good time to re-evaluate which medicines are truly necessary and which are causing more harm than good.
- Too much of a particular medication. People who have been on pain medicines for a long time may experience delirium and confusion. Or they may experience body jerks. It may be that your loved one would benefit from a lower dose, or a different medication.
- Brain tumors. The pressure inside the skull can cause agitation. Ask about interventions to reduce fluid build-up or otherwise reduce the pressure.
- Chemical imbalances. Some conditions, such as cancer, can cause mineral imbalances which in turn cause delirium or confusion. Between 10-30% of cancer patients, for instance, have too much calcium in the blood. Drinking lots of fluids can help. But it may be that your loved one needs to be on IV therapy to reduce the symptoms.
Changes to the environment
If you have determined that there is no physical pain involved, and no medical problem to fix, begin looking for opportunities to create a supportive environment.
Return to top
- Vision and hearing. Experiment to see if things are better for your loved one with or without glasses. With or without hearing aids. It might be that there’s too much stimulation. Or it may be that there’s not enough context for understanding what’s happening. Without optimal vision or hearing, your loved one may feel very scared or disoriented.
- Reduce noise, lights and commotion. It may be wise for your loved one to have just one person in the room at a time. Turn the TV off. Keep conversations simple and friendly. If your family member is in the ICU, see if lights can be kept low.
- Calm music can be very helpful, for the patient and for everyone else.
- No restraints. Tying someone’s hands to the bedrail is only likely to make them even more agitated. Unless they are a danger to themselves or others, try to simply have someone in the room with them to offer reassurance and support.
- Encourage rest and sleeping. Sleep deprivation puts even healthy people on edge!
- Try to regulate temperature. If your loved one’s restlessness is simply because the end is near, there may be other discomforts that are simply the body shutting down. It’s common, for instance, for people in the last few days to have very cold hands and feet, yet complain of feeling too hot. The internal thermostat simply stops working well. Having blankets and cool cloths at the ready can allow you to quickly switch back and forth as needed.
Spiritual or emotional distress
Concern about punishment
Some people worry at the very end that they did not live their life according to their spiritual beliefs. They may be worried about punishments after death. Or uncomfortable meetings with people who have already died.
If could be that there are unfinished relationships, bad feelings with a sibling or child. This might be a source of anxiety or discomfort.
Chaplain or social worker
Return to top
If you think that some of your loved one’s restlessness has an emotional or spiritual component, ask to speak with the social worker, or the chaplain. A chaplain is a person with religious training, however he or she does not push any particular religion. Chaplains simply specialize in helping people find their own answers to questions of faith, meaning, and life after death.
Although a tranquilizer may seem like an obvious response, it will cover over important cues about pain or other suffering that could be alleviated. If a person is so agitated that he or she is at risk from harm, however, a sedative may be the best option.
Return to top